Texas, 2015

Damaging Wind in Texas, July 6, 2015

July 6, 2015 · NWS MAF · 1 event in 1 county or zone

There were several weak upper level disturbances that moved over the region and a southward moving cold front that came into West Texas. Warm temperatures along with high amounts of moisture allowed for moderate instability across the Permian Basin which resulted in scattered thunderstorms with strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There were several weak upper level disturbances that moved over the region and a southward moving cold front that came into West Texas. Warm temperatures along with high amounts of moisture allowed for moderate instability across the Permian Basin which resulted in scattered thunderstorms with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 4:46 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 6, 4:46 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT MON JUL 6 2015

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Areas radars show widespread convection invof eastern terminals,
but this activity is on the wane w/loss of diurnal heating.
However, a cold front moving thru the Texas Panhandle is expected
to fire things up again overnight, and TAFs will be further
updated for convection as warranted. Forecast soundings develop
stratus over the east overnight, w/IFR cigs expected at KMAF/KHOB,
and MVFR at KCNM as the front arrives there.

&&

.PREV DISCUSSION... /ISSUED 201 PM CDT MON JUL 6 2015/

DISCUSSION...
Upper ridge centered over S TX this morning will shift westward
across Mexico.  A broad upper ridge will remain across the southern
tier of states Tuesday as an upper low moves ashore the West Coast.
This low will slowly wobble eastward before lifting northward.
However in the mean time conditions are coming together with the
potential for a heavy rain event.

A weak cold front should move down into the area tonight and slowly
sag southward.  The front looks to hang up over the area early
Tuesday but may bridge southward as surface ridge pushes southward.
This means much of the area may not see a strong passage but the
wind may slowly come around to the east.

There is a heavy rain potential... there is good low level moisture
with dewpts in the 60s and even into low 70s south and east.  MAF
12z sounding had a PW of 1.57 inches and model soundings show high
PW will continue through Tuesday.  By noon storms had developed over
the Davis Mountains and these have spread east across the Trans
Pecos.  This is the location with the stronger theta-e axis.  Based
on model qpf this precip may expand north ward through the late
afternoon.  Additional rain should begin tonight mainly out west and
then spread eastward across the area as the front moves south.
Spent a long time considering a flash flood watch for tonight or
Tuesday but decided at least for tonight the heaviest rain should be
north of the area so will not issue.  Lea County and the Northern
Permian Basin will be closest to the area of concern for flash
flooding tonight... but should only get brushed with the heavier
rain.  However for tomorrow the potential still exists for heavy
rain over the eastern Permian Basin as a decent shortwave arrives
and provides upper support for heavy rain.  Do have mention of heavy
rain in forecast for northern CWA tonight and eastern CWA Tuesday
and will continue to highlight flash flood potential in the HWO.  A
Flash Flood Watch could still be needed Tuesday for the Eastern
Permian Basin but need to see how rain develops tonight.  Some rain
may linger into Wednesday but then after that pops should be on the
decrease and mainly confined to the higher elevations.

Temperatures are being affected by the increased moisture/cloud
cover as overnight lows are remaining much higher.  Tuesday should
be cooler with the weak front... but it could turn out much cooler
if it stays rainy/cloudy all day.  Will go below guidance Tuesday
and may still not be low enough.  Temperatures will slowly climb
Wednesday through the end of the week.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jul 6, 1:18 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT MON JUL 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
218 PM CDT MON JUL 6 2015 /118 PM MDT MON JUL 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREAT,
ESPECIALLY OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND
THE EXTREME NORTHERN PERMIAN BASIN. SOME OF THE STRONGER STORMS
COULD ALSO PRODUCE GUSTY WINDS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GOOD CHANCE OF THUNDERSTORMS WILL PERSIST TUESDAY AND WEDNESDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS AS WEAK UPPER LEVEL
DISTURBANCES COMBINE WITH A FRONTAL BOUNDARY MOVING INTO THE
REGION. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE OVER PORTIONS OF THE FORECAST AREA, ESPECIALY THE EASTERN
PERMIAN BASIN TUESDAY. IN ADDITION SOME OF THE STRONGER STORMS
COULD ALSO PRODUCE GUSTY WINDS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 6, 3:46 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT MON JUL 6 2015

TXZ050-051-062230-
ANDREWS TX-MARTIN TX-
446 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN AND EASTERN
ANDREWS COUNTIES UNTIL 530 PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF GARDENDALE...OR 15 MILES SOUTHEAST OF ANDREWS...MOVING
NORTHEAST AT 20 MPH.

PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE LEAGUES AND FLOWER GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3210 10227 3219 10246 3252 10234 3251 10180
TIME...MOT...LOC 2145Z 220DEG 19KT 3220 10232

84

The radar

The Midland/Odessa radar (KMAF), 69 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glasscock

When
July 6, 5:05 PM CST to 5:06 PM CST
Where
Glasscock County, 2 mi SSE of Lees
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.053, -101.467

Law enforcement reported that 10 power poles had been snapped near Lees by winds produced from thunderstorms in Glasscock County. The wind speed and cost of damage are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581202.